Alert archive / Hawaii / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 14, 2019, 6:44 PM HST for Honolulu County, Hawaii. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2019, 6:44 PM HST (04:44 UTC)
- Expired
- Sep 14, 2019, 8:36 PM HST
- In force
- 112 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
560
WGHW50 PHFO 150444
FFWHFO
HIC003-150745-
/O.NEW.PHFO.FF.W.0009.190915T0444Z-190915T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
644 PM HST Sat Sep 14 2019
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 945 PM HST.
* At 641 PM HST, radars showed heavy rain continuing along the
windward side of Oahu from Kahuku to Kaneohe. The gage on Waikane
stream showed the water has climbed above the flood stage.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Maunawili, Kaneohe, Kahuku, Waikane,
Laie, Waiahole, Moanalua, Kahaluu and Halawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 945 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
2147 15784 2142 15777 2146 15778 2134 15771
2132 15780 2136 15792 2170 15801 2171 15797
$$
Donaldson2 follow-up statements
052
WGHW70 PHFO 150545
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
745 PM HST Sat Sep 14 2019
HIC003-150745-
/O.CON.PHFO.FF.W.0009.000000T0000Z-190915T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
745 PM HST Sat Sep 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
As of 740 PM the stream gage at Waikane Stream had dropped back
below flood stage but the gage at Waiahole Stream remained above the
flood stage. Drivers from The Bus reported water over the road in
the Waikane Waiahole area. Radars show rainfall tapering off along
the windward side of Oahu, but runoff will continue for some time
yet and some roads may remain impassable. The Flash Flood Warning
will remain in effect until water levels subside.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Maunawili, Kaneohe, Kahuku, Waikane,
Laie, Waiahole, Moanalua, Kahaluu and Halawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 945 PM HST if heavy rain
persists.
LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
2147 15784 2142 15777 2146 15778 2134 15771
2132 15780 2136 15792 2170 15801 2171 15797
$$
Donaldson842
WGHW70 PHFO 150636
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
836 PM HST Sat Sep 14 2019
HIC003-150640-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-190915T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
836 PM HST Sat Sep 14 2019
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Radars show heavy rain has ended. Stream gages show water levels
have dropped below flood stage on Waiahole and Waikane streams.
Honolulu Police report that water on the roads has subsided. Flood
waters are no longer expected to pose a threat to life or property.
LAT...LON 2166 15792 2163 15793 2153 15784 2150 15785
2147 15784 2142 15777 2146 15778 2134 15771
2132 15780 2136 15792 2170 15801 2171 15797
$$
DonaldsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:58 PM HST, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 14, 3:58 PM HST, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 358 PM HST Sat Sep 14 2019 .SYNOPSIS... Trade winds will be on the lighter side over the next couple of days as a trough of low pressure north of the area disrupts the wind flow across the state. Enhanced moisture along with an unstable airmass will allow for increased chances for afternoon clouds and showers across portions of the area through Monday. A drier and more typical trade wind weather pattern is expected Tuesday through Thursday night as a new high builds in to our north. Another upper trough is forecast to move over the area toward the weekend with increased shower activity a possibility. && .DISCUSSION... High pressure is centered far north of the area while a weak low level trough is located a few hundred miles north of the state. The trough has disrupted the pressure gradient across the area resulting in light easterly flow. Winds are light enough allowing for daytime sea breeze and nighttime land breeze to occur across many areas. Water vapor imagery shows an upper level low centered a few hundred miles to the north of the state. This has destabilized the airmass across the area as indicated by the 00Z soundings. The airmass is rather moist as indicated by dew points in the upper 60's to mid 70's and satellite derived precipitable water values of around 1.9 inches. Shower coverage has increased over the islands due to daytime heating along with local low level wind convergence. The airmass is unstable enough that a few thunderstorms have formed as well. Shower activity will likely taper off somewhat overnight but is expected to increase once again Sunday afternoon since the weather scenario is expected to be about the same as today. The upper low along with the weak low level trough will move to a position a few hundred miles north northwest of the area by Monday. Some drier and more stable air will begin to move in from the east but enough moisture and instability will linger near or across the area to allow for another round of afternoon showers. By Tuesday, the influence of the upper low and the low level trough will have moved off to the northwest of the area as high pressure builds in to our north. This will allow for a return of moderate trade winds across the area. Under this scenario, clouds and passing showers will favor windward and mauka areas with just a few passing showers expected over select leeward locations. These conditions are expected to continue through Thursday night. Toward the end of the week, an upper trough is forecast to move into the area from the northeast. This will likely cause the airmass to become less stable once again with an increase in shower activity expected as we head into next weekend. && .AVIATION... Trade wind speeds are diminished as a diffuse low-level trough lies between the islands and a surface high far north of the area, and winds will remain that way into early next week. Winds were light enough to allow sea breezes to drive cloud and shower formation over leeward and interior areas this afternoon, with a somewhat unstable and moist atmosphere fueling a few heavy showers and isolated thunderstorms. The bulk of the leeward and interior heavy showers will diminish shortly after sunset, while the light trade winds will help to focus overnight showers over windward areas. Heavy showers and possibly a thunderstorm will develop over the islands once again on Sunday as little overall change to the weather pattern is expected. Most TAF sites will be prevailing VFR. AIRMET SIERRA is posted for leeward Big Island due to mountain obscuration. This will likely be dropped later this evening, but may be required again tomorrow afternoon. && .MARINE... A weak surface trough north of the state is starting to drift west and away from the state. This has led to an increase in trades winds to moderate to locally fresh speeds across the eastern half of the coastal waters. Meanwhile, gentle to moderate easterly trades will continue for the western half of the area through Sunday. As the trough continues to moves to the west to northwest, moderate to locally strong trades are expected to return late by Tuesday, but could be as early as Monday afternoon for the typical windy areas around Maui and the Big Island. The current forecast reflects winds just under the Small Craft Advisory through the week, but winds are expected to be borderline advisory levels through the week. Stay tuned for updates as we get more high resolution model data available. A combination of small south-southeast and south-southwest swells will continue to bring a modest increase in surf along south facing shores today. These swells are expected to peak today and gradually weaken over the next few days. Another modest south- southwest swell will be possible towards the end of next week. Only small surf is expected along north, east and west facing shores through next week. A small moderate period swell is possible along east facing shores from Tropical Cyclone Kiko and may arrive as early as Wednesday of next week. Latest model guidance is showing a swell of 2 to 3 feet with periods of 11 to 13 seconds. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Burke AVIATION...Birchard MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 2:19 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 14, 3:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| Sep 14, 3:47 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 14, 5:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 14, 9:34 PM HST | Areal Flood Advisory | HFO | Honolulu | 51 min |
| Sep 14, 11:36 PM HST | Areal Flood Advisory | HFO | Kauai | 84 min |
| Sep 15, 3:25 AM HST | Small Craft Advisory | HFO | 36 hr |
Nearby
Flash Flood Warnings in Hawaii, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.